Past Meetup

Java 9 and Women in tech Unconference with International guest Heather VanCura

This Meetup is past

114 people went

Location image of event venue

Details

9:00 Arrive & Breakfast Treats

10:00 Opening with Logan Brand & MC Malini Chetty

10:15 Hermien Pellissier: JavaFX makeover for the NetBeans Platform

Hermien Pellissier, Software Architect at Reutech Communications is a member of the NetBeans Dream. Team and former member of the NetBeans Governance Board. Hermien has been involved in the development of several NetBeans Rich Client Platform applications in the Defence and Customs Clearance industries over the years. She is passionate about transferring any newly acquired knowledge to as many other developers as possible. When she is not working, she enjoys photography and travel.

10:30 Unconference: Women in tech – Explain concept (Malini & Richard): 1 hour

11:30 Ignite talks (4 talks, 5 min each)

11:30-11:35 Malcolm Wongho - Apache Avro

11:35-11:40 Sizwe Mabanga - Dev Domains and World Domination

11:40-11:45 Corneil du Plessis Programming the Software Delivery Pipeline

11:45-11:50 Musa Nkosi - A Happy Developer

12:00 Lunch

12:45 Heather VanCura: Top 10 Ways to be an Ally for Women in Tech

In this session we will discuss 10 ways to be an ally for women in technology. Learn simple ways to support women in the workplace and the Java community - in the office, at conferences, and online. Become more confident in speaking up to support women and be more aware of the challenges facing women.

13:00 Ignite talks (4 talks, 5 min each. Female speakers)

13:00-13:05 Clarice Bouwer Branding Your Identity

13:05-13:10 Sarah Usher Neural Networks in 5 minutes

13:10-13:15 Arlene Mulder Women in Leadership

13:15-13:20 Shabhana Rampersadh Keeping it Real

13:30 Unconference: Future of Java – 1 hour

14:30 Hackathon: Java 9 Challenge. A laptop is required. (HTTP 2, jshell and Java 9 module system)

16:30 Closing

About the star of the event :

Heather VanCura, Director, Java Community Process (JCP) Program at Oracle.
International speaker, leader of Global Adopt-a-JSR program in conjunction with Java User Group leaders, organizer of developer hack days (aka Hackergartens) around the world and Spec Lead of JSR 364, Broadening JCP Membership, through the Java Community Process (JCP) Program. Heather is passionate about growing Java technology and community building dynamics! She enjoys trying new sports and fitness activities in her free time and helping to grow diversity in the technology space.

Hermien Pellissier. Software Architect at Reutech Communications. Member of the NetBeans Dream Team. Former member of the NetBeans Governance Board.
Hermien has been involved in the development of several NetBeans Rich Client Platform applications in the Defence and Customs Clearance industries over the years. She is passionate about transferring any newly acquired knowledge to as many other developers as possible. When she is not working, she enjoys photography and travel.

Arlene Mulder. Arlene is the co-founder of WeThinkCode_. She is an ex-investment banker turned tech entrepreneur. Arlene is passionate about tech, mathematics and changing the world.

A big thank you to the sponsor of the venue, food and drink, Investec.

The Jozi-JUG is dedicated to a harassment-free experience for everyone. Our anti-harassment policy can be found here (http://files.meetup.com/1956831/anti_harassment_policy.txt).